Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Minimal lattice-subspaces


Author: Ioannis A. Polyrakis
Journal: Trans. Amer. Math. Soc. 351 (1999), 4183-4203
MSC (1991): Primary 46B42, 52A21, 15A48, 53A04
DOI: https://doi.org/10.1090/S0002-9947-99-02384-3
Published electronically: April 20, 1999
MathSciNet review: 1621706
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the existence of minimal lattice-subspaces of a vector lattice $E$ containing a subset $B$ of $E_+$ is studied (a lattice-subspace of $E$ is a subspace of $E$ which is a vector lattice in the induced ordering). It is proved that if there exists a Lebesgue linear topology $\tau$ on $E$ and $E_+$ is $\tau$-closed (especially if $E$ is a Banach lattice with order continuous norm), then minimal lattice-subspaces with $\tau$-closed positive cone exist (Theorem 2.5).

In the sequel it is supposed that $B=\{x_1,x_2,\ldots,x_n\}$ is a finite subset of $C_+(\Omega)$, where $\Omega$ is a compact, Hausdorff topological space, the functions $x_i$ are linearly independent and the existence of finite-dimensional minimal lattice-subspaces is studied. To this end we define the function $\beta(t) = \frac{r(t)}{\|r(t)\|_1}$ where $r(t) = \big(x_1(t),x_2(t),\ldots,x_n(t)\big)$. If $R(\beta)$ is the range of $\beta$ and $K$ the convex hull of the closure of $R(\beta)$, it is proved:

(i)
There exists an $m$-dimensional minimal lattice-subspace containing $B$ if and only if $K$ is a polytope of $\mathbb{R}^n$ with $m$ vertices (Theorem 3.20).
(ii)
The sublattice generated by $B$ is an $m$-dimensional subspace if and only if the set $R(\beta)$ contains exactly $m$ points (Theorem 3.7).
This study defines an algorithm which determines whether a finite-dimensional minimal lattice-subspace (sublattice) exists and also determines these subspaces.


References [Enhancements On Off] (What's this?)

  • 1. Y. A. Abramovich, C. D. Aliprantis, and I. A. Polyrakis, Lattice-subspaces and positive projections, Proc. Roy. Irish Acad. 94 A (1994), no. 2, 237-253. MR 87b:46010
  • 2. C. D. Aliprantis, D. Brown, I. Polyrakis, and J. Werner, Portfolio dominance and optimality in infinite security markets, J. Math. Economics 30 (1998), 347-366. CMP 99:04
  • 3. C. D. Aliprantis, D. Brown, and J. Werner, Minimum-cost portfolio insurance, J. Economic Dynamics and Control (to appear).
  • 4. C. D. Aliprantis and O. Burkinshaw, Positive operators, Academic Press, New York & London, 1985. MR 87h:47086
  • 5. J. A. Kalman, Continuity and convexity of projections and barycentric coordinates in convex polyhedra, Pacific J. of Math. (1961), 1017-1022. MR 24:A3557
  • 6. P. Meyer-Nieberg, Banach lattices, Springer-Verlag, 1991. MR 93f:46025
  • 7. S. Miyajima, Structure of Banach quasi-sublattices, Hokkaido Math. J. 12 (1983), 83-91. MR 84g:46033
  • 8. S. Papadopoulou, On the geometry of stable compact convex sets, Math. Annalen 229 (1977), 193-200. MR 56:9228
  • 9. A. Peresini, Ordered topological vector spaces, Harper & Row, New York, 1967.
  • 10. I. A. Polyrakis, Schauder bases in locally solid lattice Banach spaces, Math. Proc. Cambridge Philos. Soc. 101 (1987), 91-105. MR 89b:46020
  • 11. -, Lattice-subspaces of $C[0,1]$ and positive bases, J. Math. Anal. Appl. 184 (1994), 1-18. MR 95g:46040
  • 12. -, Finite-dimentional lattice-subspaces of $C(\Omega)$ and curves of $\mathbb{R}^n$, Trans. American Math. Soc. 384 (1996), 2793-2810. MR 96k:46031

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 46B42, 52A21, 15A48, 53A04

Retrieve articles in all journals with MSC (1991): 46B42, 52A21, 15A48, 53A04


Additional Information

Ioannis A. Polyrakis
Affiliation: Department of Mathematics National Technical University of Athens Zographou 157 80, Athens, Greece
Email: ypoly@math.ntua.gr

DOI: https://doi.org/10.1090/S0002-9947-99-02384-3
Received by editor(s): March 16, 1997
Published electronically: April 20, 1999
Additional Notes: This research was supported by the 1995 PENED program of the Ministry of Industry, Energy and Technology of Greece
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society